Rhode Island, 2020

Damaging Wind in Rhode Island, April 9, 2020

April 9, 2020 · NWS BOX · 1 event in 1 county or zone

A strong cold front joined forces with a negatively tilting upper level disturbance to produce a narrow line of severe thunderstorms that impacted south coastal RI and south coastal MA late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front joined forces with a negatively tilting upper level disturbance to produce a narrow line of severe thunderstorms that impacted south coastal RI and south coastal MA late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 9, 1:11 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 9, 1:11 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
211 PM EDT Thu Apr 9 2020

.SYNOPSIS...
A strong frontal system will bring a period of gusty showers and
thunderstorms with brief heavy downpours this afternoon,
followed by strong wind gusts this evening behind the frontal
passage. Cooler Friday along with a few light showers as strong
low pressure exits Maine into the Maritimes. Drier weather for
this weekend before our next wet weather system early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 pm update...

Showers and scattered thunderstorms are in the process of
crossing through our area, ahead of and along an approaching
cold front. SPC Mesoanalysis indicates MUCape of around 500
J/kg has nudged northeastward into CT, with up to a few hundred
J/kg extending into the remainder of interior SNE. Showers and
scattered thunderstorms are in the process of crossing through
our area, ahead of and along an approaching cold front. The cold
front is rapidly approaching the NY/MA/CT state line. The front
will push across the majority of our area between 2 and 6 pm,
may take until 6-7 pm on the Cape/Islands. Prior to the cold
frontal passage, main threat is hail and periods of heavy
rainfall. We have had some reports of pea sized hail in some
locales including Hartford and New Bedford, can't rule out
something larger. Also wind gusts have started to increase
across the area, with gusts 25-35 mph. Brief higher gusts are
possible with thunderstorms.

Behind the front winds turn to the W and increase to 20 to 30
mph with gusts to 50 mph. Wind Advisory headlines continue from
4 to 9 pm this evening.

Early Morning Discussion follows...

Highlights...

* Fast-moving line of heavy showers with embedded thunder
  this afternoon

* Gusty post-frontal west winds roughly 4 pm to 9 pm

* Minor coastal flooding around high tides for both coasts.

430 AM update ...

This morning ...

Any dim sunshine at sunrise quickly gives way to increasing clouds
as WAA pattern develops in response to low/mid level jet approaching
from the southwest. Light winds give way to increasing southerly
flow which will result in rising temps this morning.

This afternoon ...

Potent northern stream short wave currently moving across MI/OH will
transition to a negatively tilted trough and an associated strong
frontal boundary moving across southern New England this afternoon.
This will result in a fine line of fast moving low top showers this
afternoon moving west to east rapidly across the region from about
16z-22z. Given the strong jet dynamics coupled with steep mid level
lapse rates and PWATs AOA 1 inches expecting brief heavy downpours.
Flooding not a concern given the quick forward movement of the line.

Regarding severe weather, surface instability will be lacking as
surface dew pts struggle to reach 50. Also model soundings are
fairly inverted which will lower the risk of strong winds aloft
translating to the surface. Elevated instability and deep layer
shear may be sufficient for a low risk of hail. Thus overall threat
of severe weather appears low, however if warm sector airmass tracks
farther north a few strong to severe storms are possible. Although
as of now thinking greater risk farther southwest toward NYC area.

Biggest concern today will be a burst of strong west winds
immediately behind the front passage from 4 pm to 9 pm west to east
across MA/RI/CT. Model soundings from both NAM and GFS support gusts
up to 50 possible during this time period. In addition a strong
pressure rise/fall couplet associated with the intensifying
departing cyclone will enhance the wind threat. Therefore we have
issued a Wind Advisory for post frontal winds up to 50 mph from
about 4 pm to 9 pm west to east. With the wind shift to the west
sharp clearing develops with possibly some sunshine before sunset.

As for highs, mild start to the day with temps in the 40s at
predawn. This combined with increasing low level WAA will yield
highs today 55-60.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight ...

Strongest west winds will likely be during the early evening
immediately behind the frontal passage. Post frontal airmass
provides mainly dry weather tonight, although upslope flow over
western MA may result in scattered snow showers. Seasonably cool
with lows in the 30s but a brisk west wind will provide wind chills
in the 20s.

Friday ...

Sunshine to start the day but cyclonic flow aloft and very cold
temps of -30C at 500 mb will yield lots of diurnal clouds and a few
scattered showers (snow showers high terrain possible) as well. Not
a wash out but will have to dodge a few showers especially across
northern MA. Otherwise mainly dry and cool with highs 45-50 but it
will feel cooler given a gusty west wind up to 35 mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Temperatures running near to below normal Saturday, then a warm up
  Sunday-Tuesday

* Rain and gusty winds expected sometime Sunday night into Monday
  evening

* Lingering showers possible Tuesday and Wednesday

Details...

Friday night...

By Friday night mid and upper level moisture moves out; rain comes
to an end and cloud cover will decrease initially. One last
weak shortwave rotates through the flow over northern New
England leading to a resurgence of mid/high clouds after
midnight; more cloud cover over northern MA, less so along the
south coast. Gusty winds decrease overnight as the sfc cools and
help keeps the LLJ aloft. Temperatures should dip into the low
30s.

Saturday and Sunday...

Overall a nice weekend is in store, though a more progressive early
week system may lead to a more cloudy and windy Sunday than
previously though. A high pressure ridge begins to edge into New
England on Saturday putting us under cool NW flow and a slowly
slackening pressure gradient with a lingering LLJ. Gusty winds come
back up a bit on Saturday with the return of daytime heating and
better mixing; model soundings indicate wind gusts up to 25-30 mph
in the afternoon. High temperatures hold steady around where they
were on Friday, in the upper 40s to near 50 degrees. Saturday night,
though, will be quite chilly. Under the ridge axis winds become
light and clear skies will lead to good radiational cooling; hedged
low temperature forecast toward MOS guidance in the upper 20s and
low 30s. Most everyone in the interior should be at or below
freezing going into Sunday morning.

Sunday the ridge axis crosses the region bringing a surge of milder
air on SW flow. Temps at 850 mb increase to 3-4C and with good
mixing, will lead to high temps in the upper 50s. Good mixing to
near 800 mb will also mean gusty winds as a 30-40 kt LLJ moves
overhead; winds will gust 20-30 mph. This also taps into more
moisture bringing increased cloud cover during the day. This,
ahead of a robust low pressure moving into the Ohio Valley
headed for SNE late Sunday night into Monday.

Sunday night and Monday...

A deep mid level trough and sfc low over the Ohio Valley will move
northeast over the Great Lakes and into Canada Sunday night - Monday
bringing widespread rain and strong winds to the region starting in
the early hours of Monday morning and lasting into the early hours
of Tuesday. Jet dynamics are very strong with this system...guidance
indicating a southerly LLJ at 850 mb of 75-85 kts. GEFS ensemble
guidance indicates the V (southerly) component of the LLJ to be 4-5
standard deviations above average! This with PWATs 1-1.5" will lead
to potential for widespread heavy rain and gusty winds.

Tuesday and Wednesday...

Low pressure exits by Tuesday morning and the back edge of Monday's
rain should be gone by 12Z. Tuesday looks dry under influence of
weak high pressure. However, another low may slide by our south
close enough to bring another round of rain around mid week. Too
soon to say for sure whether high pressure will be strong enough to
keep it suppressed far enough south or not.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update...Moderate confidence.

Through 00Z...SHRA and scattered TSRA along and ahead of a cold
front, which sweeps across the majority of SNE between 18Z and
22Z. May take until 23Z Cape/Islands. Pea sized hail has been
reported with some TSRA, isolated larger hail is possible.
MVFR/IFR CIGs/VSBYs continue until FROPA, after which CIGs and
VSBYs improve to VFR. S/SE wind gusts 25-30+ kts ahead of
front, strong and abrupt wind shift to W with wind gusts 30-40
kts behind the front. Winds diminishing after 00-01Z.

Tonight ...

Generally VFR with continued gusty W-WNW winds between 30-40 kt
to start, diminishing to 20-30 kt after 00-01Z. MVFR possible
high terrain of northwest MA.

Friday ...

VFR at sunrise but then trending to marginal MVFR/VFR toward 15z
followed by isolated afternoon showers. Gusty west winds
15-20G35kt.

KBOS Terminal...Moderate confidence in the TAF. Worse
conditions 18z- 21z with heavy showers and isolated thunder.

KBDL Terminal...Moderate confidence in the TAF. Worse
conditions 16z- 20z with heavy showers and isolated thunder.

Outlook /Friday Night through Monday/...

Friday Night through Saturday: VFR. Breezy.

Saturday Night: VFR.

Sunday: VFR. Breezy.

Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.

Monday: Mainly VFR, with local IFR possible. Windy with gusts
up to 30 kt. SHRA likely.

&&

.MARINE...
Today ...

Strong cold front sweeps across the waters 4 pm to 8 pm with south
winds shifting to the west at gale force. A line of heavy showers
with embedded thunder accompany the front.

Tonight ...

Cold front moves farther offshore with west gales continuing. Mainly
dry with good vsby.

Friday ...

Powerful low moves from Maine into the Maritimes with west gales
continuing over the New England waters.

Outlook /Friday Night through Monday/...

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers.

Monday: Strong winds with gusts up to 30 kt. Rough seas up to
13 ft. Rain showers.

&&

.TIDES/COASTAL FLOODING...
430 AM Update:

Another round of minor coastal flooding today given high astro
tides.  Coastal Flood Advisories remain in effect for the southern
and eastern coasts into Friday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EDT this evening for CTZ002>004.
MA...Wind Advisory until 9 PM EDT this evening for MAZ002>024-026.
     Coastal Flood Advisory until 8 AM EDT Friday for MAZ007-015-
     016-019-022.
RI...Wind Advisory until 9 PM EDT this evening for RIZ001>004-
     006>008.
     Coastal Flood Advisory until 8 AM EDT Friday for RIZ002-
     004>007.
MARINE...Gale Warning until 8 PM EDT Friday for ANZ232>235-237-250-
     254>256.
     Small Craft Advisory until 2 PM EDT Friday for ANZ230-236.
     Gale Warning until 2 PM EDT Friday for ANZ231-251.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW/NMB
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW/NMB
MARINE...Nocera/BW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 9, 3:21 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Thu Apr 9 2020

MAZ007-015-016-019-022-100830-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-
421 AM EDT Thu Apr 9 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-100830-
Dukes MA-Nantucket MA-
421 AM EDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001-003-008-
100830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-Western Kent RI-
Block Island RI-
421 AM EDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ002-004-006-007-100830-
Southeast Providence RI-Eastern Kent RI-Washington RI-Newport RI-
421 AM EDT Thu Apr 9 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Rhode Island and
southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ005-100830-
Bristol RI-
421 AM EDT Thu Apr 9 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-250-254>256-100830-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Thu Apr 9 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-251-100830-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
421 AM EDT Thu Apr 9 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-100830-
Boston Harbor-Narragansett Bay-
421 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 9, 12:41 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Thu Apr 9 2020

CTZ003-MAZ002-003-008>012-091845-
Tolland CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
141 PM EDT Thu Apr 9 2020

...LINE OF STRONG THUNDERSTORMS...

At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Windsor to near Millbrook. Movement
was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Southbridge, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Monroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4215 7307 4214 7305 4231 7300 4238 7307
      4239 7300 4266 7295 4274 7302 4272 7228
      4264 7222 4258 7228 4251 7224 4234 7232
      4231 7222 4218 7226 4216 7214 4203 7208
      4204 7275 4200 7281 4204 7282 4204 7305
TIME...MOT...LOC 1740Z 239DEG 44KT 4244 7308 4180 7362

Chai
Special weather statement, Apr 9, 12:51 PM EST, 2 hours before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Thu Apr 9 2020

CTZ003-004-MAZ004>007-011>020-RIZ001>006-091845-
Windham CT-Tolland CT-Eastern Essex MA-Southern Worcester MA-
Suffolk MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Western Essex MA-Eastern Hampden MA-
Southeast Middlesex MA-Eastern Plymouth MA-Western Norfolk MA-
Southern Bristol MA-Northern Bristol MA-Northern Worcester MA-
Eastern Kent RI-Northwest Providence RI-Bristol RI-Washington RI-
Western Kent RI-Southeast Providence RI-
151 PM EDT Thu Apr 9 2020

...LINE OF STRONG THUNDERSTORMS...

At 150 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willington to near Voluntown. Movement was
northeast at 70 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Boston, Worcester, Providence, Lowell, Cambridge, Brockton, Quincy,
Lynn, Newton, Warwick, Cranston, Lawrence, Somerville, Pawtucket,
Framingham, Haverhill, Waltham, Malden, Brookline and Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4251 7085 4237 7097 4237 7105 4230 7105
      4225 7088 4228 7088 4231 7089 4230 7088
      4199 7063 4201 7071 4200 7071 4199 7070
      4194 7057 4176 7132 4179 7138 4169 7141
      4147 7179 4202 7180 4203 7224 4275 7110
TIME...MOT...LOC 1750Z 233DEG 60KT 4195 7224 4162 7188

Chai
Special weather statement, Apr 9, 1:44 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
244 PM EDT Thu Apr 9 2020

MAZ005>007-012>020-091930-
Eastern Essex MA-Southern Worcester MA-Eastern Plymouth MA-
Suffolk MA-Western Norfolk MA-Southern Bristol MA-
Northern Bristol MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Western Essex MA-Southeast Middlesex MA-
244 PM EDT Thu Apr 9 2020

...LINE OF STRONG THUNDERSTORMS...

At 243 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland to near Raynham. Movement was
northeast at 70 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Boston, Cambridge, Brockton, Quincy, Lynn, Newton, Somerville,
Framingham, Waltham, Malden, Brookline, Medford, Taunton, Weymouth,
Revere, Peabody, Arlington, Everett, Salem and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4264 7076 4269 7063 4264 7059 4253 7078
      4256 7078 4254 7090 4254 7087 4242 7091
      4230 7105 4225 7088 4233 7093 4234 7088
      4226 7087 4227 7086 4220 7071 4203 7063
      4180 7103 4225 7155 4280 7081
TIME...MOT...LOC 1843Z 229DEG 63KT 4224 7144 4189 7104

Chai
Special weather statement, Apr 9, 1:49 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
249 PM EDT Thu Apr 9 2020

MAZ018>023-RIZ007-091930-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Dukes MA-Barnstable MA-Newport RI-
249 PM EDT Thu Apr 9 2020

...LINE OF STRONG THUNDERSTORMS...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fall River to 6 miles southeast of Little
Compton. Movement was northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
New Bedford, Fall River, Plymouth, Barnstable, Dartmouth, Falmouth,
Marion, Middleborough, Wareham, Sandwich, Bourne, Somerset,
Fairhaven, Swansea, Tiverton, Westport, Mashpee, Rehoboth, Carver and
Lakeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4148 7075 4154 7065 4175 7063 4174 7071
      4159 7083 4165 7092 4153 7096 4151 7106
      4156 7107 4149 7114 4171 7116 4177 7130
      4181 7112 4177 7112 4174 7114 4200 7063
      4181 7053 4166 7032
TIME...MOT...LOC 1849Z 236DEG 40KT 4178 7109 4146 7105

Chai
Special weather statement, Apr 9, 1:56 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
256 PM EDT Thu Apr 9 2020

MAZ022>024-092000-
Nantucket MA-Dukes MA-Barnstable MA-
256 PM EDT Thu Apr 9 2020

...LINE OF STRONG THUNDERSTORMS TO AFFECT CAPE & THE ISLANDS...

At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chilmark to 40 miles south of Nantucket.
Movement was northeast at 65 mph.

Pea size hail and winds in excess of 40 mph will accompany these
storms.

Locations impacted include...
Barnstable, Falmouth, Nantucket, Brewster, Oak Bluffs, Edgartown,
Tisbury, Provincetown, Aquinnah, Yarmouth, Sandwich, Bourne, Dennis,
Mashpee, Harwich, Chatham, Orleans, Eastham, Wellfleet and West
Tisbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4126 6996 4125 6997 4127 7021 4128 7020
      4164 7035 4155 7048 4130 7021 4131 7023
      4155 7051 4135 7045 4144 7050 4125 7082
      4176 7062 4176 7063 4190 7007 4207 7024
      4208 7022 4206 7008 4181 6994
TIME...MOT...LOC 1855Z 220DEG 57KT 4124 7075 4070 7012

Chai
Local storm report, Apr 9, 2:00 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
300 PM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     COASTAL FLOOD    BOSTON                  42.32N  71.07W
04/09/2020                   SUFFOLK            MA   LAW ENFORCEMENT

            MORRISSEY BLVD, TWO LANES SOUTHBOUND BETWEEN UMASS AND
            FREEPORT STREET ARE CLOSED DUE TO FLOODING.

0135 PM     COASTAL FLOOD    SALISBURY               42.83N  70.84W
04/09/2020                   ESSEX              MA   LAW ENFORCEMENT

            BEACH ROAD AT SALISBURY BEACH RESERVATION IS CLOSED DUE
            TO COASTAL FLOODING.

&&

EVENT NUMBER BOX2001016
EVENT NUMBER BOX2001017

WS

The radar

The Boston radar (KBOX), 95 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 9, 2:51 PM EST
Where
Washington County, (Bid)block Is St Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.170, -71.580

A narrow line of severe thunderstorms produced a wind gust to 60 mph at the Block Island Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2020Every state in 2020This day in weather historyWarnings in Rhode Island, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876063.